Panic attack???

Discussion in 'General Parenting' started by JustExhausted30, May 16, 2008.

  1. JustExhausted30

    JustExhausted30 New Member

    Is it really possible for a 12 (almost 13) year old to have a full blown panic attack? My son for the last 2 nights right around 9pm starts complaining of right sided chest pain, inability to catch breath and just starts pacing almost. If I get up he jumps up and asks where am I going and why. He begged me to take him to the ER last night but being a cardiac nurse I knew that this is not "true" cardiac type chest pain. However with all the stories of these young people just dropping dead I am starting to question whether I made the right decision to not take him. But then also being this only happens around 9 every night.... oh I just don't know.
    He has been diagnosis with ADHD and takes Vyvanse 70mg for that and bipolar and takes Seroquel for that; 50 mg at 7am and 3pm and then 900 mg at 7pm.
    If anybody has had any experience with this please reply. I am so scared for him and if these really are panic attacks I need to find out what has happened in the last few days to spark this.
    Thank you for any info you may have,
    Jenn
     
  2. klmno

    klmno Active Member

    Yes, it is. But given the diagnosis's and medications, there is a good chance that something else is going on. I would talk with the psychiatrist ASAP, if it were me. I'm in a hurry so don't have much time- others will have more thoughts, experience and advice. Hang in there!!
     
  3. flutterbee

    flutterbee Guest

    Yes, it is possible. My daughter was diagnosis'd with panic disorder at age 11, but she had been suffering from it for much longer. Anxiety is commonly comorbid with bipolar disorder. I see he's not on a mood stabilizer. Seroquel is an atypical antipsychotic not a mood stabilizer.

    I would definitely address the panic attacks with the psychiatrist.
     
  4. smallworld

    smallworld Moderator

    Like any stimulant, Vyvanse can have cardiac side effects. I always believe in ruling out physical causes before turning to psychological causes. You should have him checked out to make sure there is nothing medically wrong.

    Having said that, panic attacks can occur in children. My son had a panic attack at age 4 on an airplane. At age 8, my younger daughter had panic attacks about choking on food in a restaurant. They both have severe anxiety disorders.

    If your difficult child has bipolar disorder, Vyvanse could be making his anxiety and mood swings worse. I agree with Heather that he should be on a first-line mood stabilizer (Depakote, Lithium, Lamictal, Trileptal, Tegretol).
     
  5. Sara PA

    Sara PA New Member

    From the Vyvanse patient medication guide (bolding theirs, not mine):

    Call your doctor right away if you or your child has any signs of heart
    problems such as chest pain, shortness of breath, or fainting while
    taking Vyvanse.


    Sudden death is a listed adverse reaction for amphetamines.

    The most common adverse reaction is anxiety. Anxiety in the withdrawal phase is common for amphetamines. That's why people who use them recreationally also use pot and/or alcohol when the drug is wearing off.

    by the way, panic attacks aren't psychological, they are physiological though sometimes with psychological triggers.
     
  6. dreamer

    dreamer New Member

    first, even in ER upon admission, sometimes ER staff cannot tell whether it is panic attack or cardiac issue. several times my mothers panic attacks landed her in ER with EKG hooked up.
    And panic attacks do not always need a trigger, they can come on without a trigger, which makes them even more frightening....my dtr now 19 has been haveing them for many many years, before age 12....and she sometimes gets hives from hers and her blood pressure shoots up to 200/110 and on occasion she has been unable to breathe becuz of them. - and has passed out from them, altho she gets most with no trigger.
    Her panic attacks began a little bit, tho not as intense when she was on Ritalin and Prozac, BUT....when she went on higher doses seroquel, her blood pressure joined in the event - and her blood pressure never went back down to "normal" altho she has been medication free entirely now for a few years.
    So, seems the Vyvanase could be causeing a cardiac problem, or you could have panic....do not discount either becuz of age. medications change things......Even if it is at same time every nite, it could still be medication related, possibly when the medications are wearing off? Or when they hit the system? or simply when difficult child NOTICES a different sensation.....Kids can keep themself busy enough even moderate discomfort is not too noticeable to them until they begin to wind down for the evening......and for an anxious child, whether it is due to something pyhsical or psychological.....they may be frightened b y the idea that somethng ""bad" might happen to them after everyone is asleep.
     
Loading...